Washington, 2011Winter Weather in Washington, January 13, 2011
January 13, 2011 · NWS OTX · 2 events in 2 counties and zones
Cold air trapped in the lee of the Cascades was overrun by subtropical moisture resulting in light freezing rain through the early morning hours of the 13th. Although ice accumulations were light, roads were extremely icy during the morning commute resulting in numerous accidents and school closures.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold air trapped in the lee of the Cascades was overrun by subtropical moisture resulting in light freezing rain through the early morning hours of the 13th. Although ice accumulations were light, roads were extremely icy during the morning commute resulting in numerous accidents and school closures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 12, 9:46 PM PST, 4 hours 14 minutes earlier.
Area forecast discussion, Jan 12, 9:46 PM PST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
946 PM PST WED JAN 12 2011
.SYNOPSIS...
THE STORM TODAY IS MOVING OUT OF THE INLAND NORTHWEST...AND BEHIND
IT WARMER AIR IS EXPECTED TO SPREAD OVER THE INLAND NORTHWEST. A
SERIES OF RAIN EVENTS ARE EXPECTED THURSDAY THROUGH THE WEEKEND.
THE COMBINATION OF RAIN AND MELTING SNOW HAS THE POTENTIAL TO
INCREASE MOUNTAIN RUNOFF...ESPECIALLY OVER THE CENTRAL AND
SOUTHERN IDAHO PANHANDLE...AND PORTIONS OF SOUTHEAST WASHINGTON.
&&
.DISCUSSION...
THE FORECAST HAS BEEN UPDATED TO ADD A FREEZING RAIN ADVISORY TO
THE MOSES LAKE AREA...AND TO INCREASE SNOW ACCUMULATIONS THURSDAY
MORNING FOR THE VALLEYS NEAR THE CANADIAN BORDER. SATELLITE SHOWS
NEXT SHORT WAVE MOVING INTO NORTHWEST WASHINGTON AND THE OREGON
COAST. MODELS IN GOOD AGREEMENT WITH THIS WAVE CROSSING THE
CASCADES INTO CENTRAL AND EASTERN WASHINGTON AS WELL AS NORTH
IDAHO DURING THE OVERNIGHT HOURS INTO THURSDAY MORNING. SOUTHWEST
WINDS OF 30 TO 45 KTS WILL RESULT IN SOME SHADOWING OFF THE
CASCADES BUT MODELS DO INDICATE SUFFICIENT ISENTROPIC LIFT TO GIVE
ALL AREAS AS LEAST SOME PRECIPITATION. IN THE MOSES LAKE
AREA...SHALLOW COLD AIR PERSISTS WITH SURFACE TEMPERATURES RANGING
MOSTLY IN THE UPPER TEENS TO MID 20S THIS EVENING. FCST SOUNDINGS
FROM THE NAM INDICATE THAT AS PRECIPITATION REACHES MOSES LAKE A
WARM LAYER WITH TEMPERATURES IN THE UPPER 30S WILL EXIST ABOVE A
SHALLOW LAYER OF BELOW FREEZING TEMPERATURES. THIS IS A PERFECT
FREEZING RAIN SOUNDING SO A FREEZING RAIN ADVISORY WAS ADDED. ONLY
CAVEAT IS THAT WHEN PRECIP MOVES IN...MODELS INDICATE SOUTH-
SOUTHEAST WINDS INCREASING TO 5 TO 10 MPH WHICH WILL LIKELY ADVECT
IN WARMER AIR. THUS WHILE ALL FREEZING RAIN IS EXPECTED
TONIGHT...FREEZING RAIN MAY CHANGE TO A MIX OF RAIN AND FREEZING
RAIN THURSDAY MORNING ESPECIALLY SOUTH AND EAST OF MOSES LAKE.
OTHER CHANGE WAS TO INCREASE SNOW ACCUMULATIONS NEAR THE CANADIAN
BORDER IN NE WASHINGTON AND N IDAHO. MODEL SOUNDINGS FROM THE NAM
SUGGEST PRECIP TYPE TO REMAIN AS SNOW AND WITH VALLEY TEMPS NEAR
THE CANADIAN BORDER NEAR 20F AS OF 9 PM...AND MODELS SHOWING 850MB
TEMPS REMAINING BELOW ZERO THROUGH 18Z...IT IS LIKELY THAT ALL
PRECIP WILL FALL AS SNOW. WITH GFS AND NAM SHOWING AS MUCH AS .4
INCHES OF LIQUID FALLING BETWEEN 12-18Z IT IS POSSIBLE THAT PLACES
LIKE NORTHPORT...METALINE FALLS...AND BONNERS FERRY COULD REACH
WARNING SNOW AMOUNTS. HOWEVER WITH THE SNOW BEING VERY WET RATIOS
COULD END UP BEING LESS THAN 10:1. FURTHER SOUTH INCREASING
SOUTHERLY WINDS WILL LIKELY ADVECT WARMER AIR FROM THE
SPOKANE/COEUR D'ALENE AREA NORTHWARD INTO SOUTHERN STEVENS...PEND
OREILLE...AND BONNER COUNTIES. THIS SHOULD CHANGE SNOW OVER TO
RAIN BUT 1 TO 2 INCHES OF SNOW MAY FALL BEFORE THE SWITCH. LOCAL
FREEZING RAIN IS ALSO POSSIBLE IN THE WIND SHELTERED VALLEYS IN
THESE SAME AREAS BUT THIS SHOULD BE VERY LOCALIZED IF ANY FALLS AT ALL.
THE WARNINGS FOR THE MOUNTAIN STILL LOOK ON TRACK AND WILL MAKE NO
CHANGES TO FORECAST SNOW ACCUMULATIONS. JW
&&
.AVIATION...
06Z TAFS...THE MAIN CONCERN WILL BE THE POTENTIAL FOR LIGHT FREEZING
RAIN IN THE MOSES LAKE AREA WITH THE NEXT UPPER LEVEL DISTURBANCE
ARRIVING BETWEEN 8Z-15Z. LIGHT ICE ACCUMULATIONS ARE EXPECTED THROUGH
MID MORNING WITH SOUNDINGS SUPPORTING FREEZING RAIN. ELSEWHERE...A
DECREASE IN WINDS IN THE LOWEST 3000 FEET AND CONTINUED WARM
ADVECTION...LOW CLOUDS AND STRATUS ARE LIKELY TO DEVELOP. THE NEXT
ROUND OF PRECIPITATION WILL ARRIVE AROUND 10Z AND PERSIST THROUGH
18-20Z. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 33 39 36 41 38 43 / 90 100 90 90 70 50
COEUR D'ALENE 33 38 35 40 36 43 / 90 100 100 90 80 60
PULLMAN 35 40 39 42 38 46 / 90 100 80 90 80 50
LEWISTON 40 43 39 46 39 49 / 80 100 70 80 70 50
COLVILLE 24 36 33 39 34 40 / 70 100 60 80 80 60
SANDPOINT 21 37 35 38 36 39 / 90 100 100 100 90 70
KELLOGG 31 37 35 39 35 41 / 100 100 100 100 100 80
MOSES LAKE 15 39 33 42 33 41 / 70 90 20 60 50 30
WENATCHEE 20 36 33 40 33 39 / 60 90 20 60 50 30
OMAK 24 35 31 38 31 38 / 50 100 20 60 50 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM 4 AM TO 7 PM PST THURSDAY ABOVE 3000
FEET FOR THE NORTHERN PANHANDLE.
WINTER STORM WARNING UNTIL 10 AM PST THURSDAY ABOVE 3500 FEET
FOR THE CENTRAL PANHANDLE MOUNTAINS.
WA...WINTER STORM WARNING FROM 4 AM TO 7 PM PST THURSDAY ABOVE 3000
FEET FOR THE NORTHEAST MOUNTAINS.
WINTER WEATHER ADVISORY FROM 4 AM TO 4 PM PST THURSDAY OKANOGAN
HIGHLANDS.
FREEZING RAIN ADVISORY UNTIL 10 AM PST THURSDAY MOSES LAKE AREA.
&&Hazardous weather outlook, Jan 12, 8:34 AM PST, 17 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
834 AM PST WED JAN 12 2011
IDZ001>004-WAZ033-036>038-131645-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
834 AM PST WED JAN 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF MODERATE TO HEAVY SNOW WILL CONTINUE THROUGH THE
MORNING IN THE LOW ELEVATIONS OF NORTHEAST WASHINGTON AND NORTH
IDAHO. PRECIPITATION WILL DECREASE DURING THE AFTERNOON...AND
POSSIBLY CHANGE TO RAIN THIS AFTERNOON.
FOR MOTORISTS TRAVELING THROUGH THE MOUNTAINS IN IDAHO...PASSES
ABOVE 4000 FEET...INCLUDING LOOKOUT PASS ON INTERSTATE 90...WILL
CONTINUE TO RECEIVE HEAVY SNOW THROUGH THE NIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A CONSIDERABLY WARMER WEATHER PATTERN IS EXPECTED THURSDAY THROUGH
EARLY NEXT WEEK. SEVERAL ROUNDS OF RAIN ARE EXPECTED DURING THIS
TIME PERIOD. THE COMBINATION OF MELTING SNOW AND RAIN WILL
CONTRIBUTE TO RISES ON CREEKS AND SMALL STREAMS. IN ADDITION...
FOR CREEKS THAT ARE CURRENTLY FROZEN...ICE JAMS AND SUBSEQUENT
LOCALIZED FLOODING WILL ALSO BE OF CONCERN THURSDAY AND FRIDAY.
IDZ026-027-WAZ031-032-131645-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
834 AM PST WED JAN 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW IN SOUTHEAST WASHINGTON AND IN THE SOUTHERN IDAHO
PANHANDLE WILL CHANGE TO RAIN THIS MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A CONSIDERABLY WARMER WEATHER PATTERN IS EXPECTED THURSDAY THROUGH
EARLY NEXT WEEK. SEVERAL ROUNDS OF RAIN ARE EXPECTED DURING THIS
TIME PERIOD. THE COMBINATION OF MELTING SNOW AND RAIN WILL
CONTRIBUTE TO RISES ON CREEKS AND SMALL STREAMS. IN ADDITION...
FOR CREEKS THAT ARE CURRENTLY FROZEN...ICE JAMS AND SUBSEQUENT
LOCALIZED FLOODING WILL ALSO BE OF CONCERN THURSDAY AND FRIDAY.
WAZ034-035-041>044-131645-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
834 AM PST WED JAN 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
ADDITIONAL SNOW ACCUMULATIONS IN THE WENATCHEE...MOSES LAKE...AND
OMAK AREAS WILL BE LIGHT FOR THE REMAINDER OF THE MORNING.
ACCUMULATING SNOW WILL PERSIST IN THE CASCADE MOUNTAINS THROUGH
MID AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A CONSIDERABLY WARMER WEATHER PATTERN IS EXPECTED THURSDAY THROUGH
EARLY NEXT WEEK. SOME OF THE LOW AND MID ELEVATION SNOW IN CENTRAL
WASHINGTON WILL MELT DURING THIS TIME PERIOD RESULTING IN RISES
ON CREEKS AND SMALL STREAMS. IN ADDITION...FOR CREEKS THAT ARE
CURRENTLY FROZEN...ICE JAMS AND SUBSEQUENT LOCALIZED FLOODING WILL
ALSO BE OF CONCERN THURSDAY AND FRIDAY.
Winter Weather, Moses Lake Area
- When
- January 13, 2:00 AM PST to 5:00 AM PST
- Where
- Moses Lake Area forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
Extremely icy roads helped to cause multiple vehicle collisions and closure of several Grant County schools includng Ephrata, Moses Lake, Royal City, and Warden. Around forty vehicle collisions were reported to the sheriff's office. Many of those collisions caused only minor damage to vehicles and no serious injuries. There was one serious injury which resulted when debris from the collision of a truck and parked vehicles (from an ealier accident) struck a pedestrian. A propane semi-truck rolled over and shut down Dodson Road for nearly ten hours.
Winter Weather, Upper Columbia Basin
- When
- January 13, 2:00 AM PST to 6:00 AM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- Newspaper
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
Extremely icy roads helped to cause multiple vehicle collisions and closure of several Grant and Lincoln County schools includng Almira-Coulee-Hartline Districts.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in Washington, January 13 to 19, 20111 death · $105,000 · 6 events
- Flooding in Washington, January 13 to 17, 20112 events
- Lake-Effect Snow in Michigan, January 13, 20112 events
- Heavy Snow and High Wind in Alaska, January 13, 201161 kt wind · 2 events
- High Wind in Oregon, January 13, 201154 kt wind · 1 event
- Winter Weather in Montana, January 13, 20111 event
- High Wind in Washington, January 13 to 14, 201165 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275625, 275626.